Brown Spots on Skin After Laser? (photo)

Hello. Im removing my tatto. Its black and on my shoulder. He is using the Revolit laser tool, and Im on the 8- session. On the 6- session, I noticed there are big light brown spots around the tattoo. The doctore advise me using Vitacid, a cream with hidroquinona. Doctor doesnt give me a satisfatory answer when I ask what is it. I would like to have a clue. Is it the tattoo ink around or its a permanent spot on my skin ? photos attached. thanks

Doctor Answers 4

Post-Inflammatory Pigmentation after Tattoo Laser treatment

Post-Infammatory Pigmentation is the body's response to thermal heating, especially in marker skin.  This can be seen after several different types of lasers.  The pigmentation is temporary but because it can last months, most doctors will recommend a hydroquinone (bleaching agent) to speed up the process.  I would also avoid the sun while getting your tattoo treated since the hydroquinones can make you very photosensitive.

Brown Spots around Tattoo During Removal?

Hi SpiderWeb.  What you are seeing is normal for tattoo removal in an olive skin tone.  PIH or post inflammatory hyperpigmentation is a darkening of the skin when there is trauma.  This is the same effect as you get when you have a brown spot after you get a pimple.  It is nothing more than part of the bodies natural healing response.  

Although the additional brown color around the tattoo may take time to fade, you can speed up the process by staying out of the sun and using the hydroquinone.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Tattoo removal can cause dark spots

All current tattoo removal lasers including Revlite work by heating the tattoo ink and breaking it apart.  The heating causes a thermal injury to the surrounding tissues which is like a burn within the skin.  This stimulates the pigment porducing cells(melanocytes) to make extra pigment resulting in post inflammatory hyperpigmentation or PIH.  This is temporary and will go away, but it can take months.  The hydroquinone slows the melanocytes' pigment production, so it can help. Another option you should consider is looking for a clinic with the Picosure laser, which works at 100 x faster pulses and acoustically breaks apart the pigment resulting in much less heat damage to the surrounding tissue and gets rid of your tattoo much faster than any other laser in the world. 

Lee P. Laris, DO
Phoenix Dermatologist
4.8 out of 5 stars 15 reviews

Brown spots after laser treatment

Most likely it is post inflammatory hyperpigmentation (PIH) which happens after the skin is exposed to high levels of laser treatment. In essence, it's like a superficial burn, of sorts. Keep the area moist and away from the sun (which you should be doing anyway) and it should resolve over time. The hydroquinone cream will help too. This is one of the issues with laser treatments for tattoos in particular. The settings need to be high to be effective and remove the tattoo, but it's fine line between that, and a superficial burn to the skin.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.